Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 94, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Oct 17, 2016, 4:16 AM CDT for Door County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2016, 4:16 AM CDT (09:16 UTC)
- Expired
- Oct 17, 2016, 4:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Door County, WI
The radar
The Green Bay radar (KGRB), 124 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WUUS53 KGRB 170916
SVRGRB
WIC029-170945-
/O.NEW.KGRB.SV.W.0094.161017T0916Z-161017T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
416 AM CDT MON OCT 17 2016
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DOOR COUNTY IN NORTHEASTERN WISCONSIN...
* UNTIL 445 AM CDT.
* AT 415 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EPHRAIM...OR
22 MILES EAST OF MARINETTE...MOVING NORTHEAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
EPHRAIM...NEWPORT STATE PARK...SISTER BAY...FISH CREEK...WASHINGTON
ISLAND...ROWLEYS BAY...ROCK ISLAND STATE PARK...ELLISON BAY AND
PENINSULA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4525 8690 4519 8692 4517 8697 4515 8697
4506 8718 4521 8731 4522 8729 4522 8721
4530 8713 4533 8707 4534 8702 4536 8701
4541 8693 4540 8693 4541 8688 4540 8684
4543 8682 4538 8676
TIME...MOT...LOC 0915Z 237DEG 47KT 4519 8716
HAIL...1.00IN
WIND...<50MPH
$$
AK2 follow-up statements
914
WWUS53 KGRB 170929
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
429 AM CDT MON OCT 17 2016
WIC029-170945-
/O.CON.KGRB.SV.W.0094.000000T0000Z-161017T0945Z/
DOOR WI-
429 AM CDT MON OCT 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHERN DOOR COUNTY...
AT 428 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEWPORT STATE
PARK...OR 30 MILES EAST OF MENOMINEE...MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
NEWPORT STATE PARK...SISTER BAY...ROCK ISLAND STATE PARK...
ELLISON BAY...WASHINGTON ISLAND AND ROWLEYS BAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4525 8690 4519 8692 4517 8696 4515 8697
4513 8702 4522 8721 4530 8713 4533 8707
4534 8701 4536 8701 4541 8693 4540 8693
4541 8688 4540 8684 4543 8682 4538 8676
TIME...MOT...LOC 0928Z 237DEG 37KT 4524 8703
HAIL...1.00IN
WIND...<50MPH
$$
AK141
WWUS53 KGRB 170941
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
441 AM CDT MON OCT 17 2016
WIC029-170949-
/O.EXP.KGRB.SV.W.0094.000000T0000Z-161017T0945Z/
DOOR WI-
441 AM CDT MON OCT 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOOR COUNTY WILL
EXPIRE AT 445 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS MOVED INTO THE NEARSHORE WATERS. THEREFORE, THE
WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4525 8690 4519 8692 4517 8696 4515 8697
4513 8702 4522 8721 4530 8713 4533 8707
4534 8701 4536 8701 4541 8693 4540 8693
4541 8688 4540 8684 4543 8682 4538 8676
TIME...MOT...LOC 0937Z 237DEG 47KT 4524 8703
$$
AKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:54 AM CDT, 22 minutes earlier.
Area forecast discussion, Oct 17, 3:54 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 354 AM CDT MON OCT 17 2016 Forecast discussion for routine morning forecast issuance .SHORT TERM...Today...Tonight...and Tuesday Issued at 354 AM CDT Mon Oct 17 2016 Precipitation trends, the potential for severe weather this afternoon and evening, dense fog on the lakeshore and unseasonably warm temperatures, are the main forecast concerns. Showers and embedded thunderstorms were moving through northern WI, due to forcing associated with ab 850 mb warm front and short-wave trof. Despite MUCAPE increasing to 1000-1400 j/kg and impressive deep layer shear, the storms have remained below severe limits, except for one very intense storm over the western Upper Peninsula. This batch of rain is expected to shift out of far northeast WI shortly after 12z, followed by a general lull in the precipitation until mid-afternoon. The surface warm front is expected to lift into central and northeast WI this afternoon, reaching a MFI-EZS-SUE line by evening. Models show convection redeveloping near the warm front in the mid to late afternoon, then lifting into northern WI in the early evening. With deep layer shear of 60 to 75 kts and Helicities of 200-400 mb, supercells are a possibility. SPC has expanded the marginal risk of severe thunderstorms to most of GRB CWA, and upgraded parts of central and north central WI to a slight risk. This event is more typical of a mid to late September event, as evidenced by CIPS analogs, which showed several similar events (mostly mid-late September )with multiple severe reports in GRB CWA, and even a couple tornadoes. Significant rainfall will be possible across northern WI as a surface low moves through this evening, when PWATs are around 1.5 inches. A trailing cold front will swing through the forecast area overnight, followed by a decrease in shower activity. As dew points have climbed into the upper 50s and lower 60s overnight, marine advection fog has developed on Lake Michigan and the lakeshore counties. Based on observations and soupy conditions on lakeside web cams, have decided to issue a dense fog advisory for Door, Kewaunee and Manitowoc counties, and for the nearshore waters on Lake Michigan. These headlines will expire at 15z, but think that areas of fog will persist on Lake Michigan through this evening. Unseasonably warm temperatures will push into the region with the warm front today, with highs getting into the lower to middle 70s over central, east central and parts of northeast WI. These readings are about 15 degrees above normal. Despite the cold frontal passage tonight, highs on Tuesday will still be above normal, in the lower to middle 60s. .LONG TERM...Tuesday Night Through Sunday Issued at 354 AM CDT Mon Oct 17 2016 Main weather feature through mid-week will be the movement of a longwave trough across the central CONUS and any potential impact over northeast Wisconsin. This trough is progressive and will reach the eastern CONUS late week, leaving a fast west-northwest flow over the rest of the CONUS. For northeast Wisconsin, precipitation amounts will be below normal with only spotty precipitation chances as the longwave trough moves by and perhaps next weekend associated with weak Pacific systems. Temperatures are expected to settle closer to normal through the week into next weekend. Weak surface high pressure is expected to nose into southern Wisconsin Tuesday night, while a weak surface trough moves across the Upper MS Valley. Skies should hold mostly clear to partly cloudy with relatively light winds. Depending on how much precipitation fell on Monday/Monday night, we could see patchy fog develop later Tuesday night. Min temperatures to range from around 40 to the lower 40s north, middle 40s to around 50 degrees south. The weak high pressure will stretch across southern sections of the Great Lakes on Wednesday, while the models essentially wipe out the surface trough. This should leave a mix of sun and clouds over the region with max temperatures in the middle to upper 50s north-central, mainly 60-65 degree range elsewhere. The aforementioned longwave trough is progged to extend from western Ontario south-southwest to the southern Plains Wednesday night. Most models keep Wisconsin dry through the night, but will have to watch for the potential of a sheared shortwave that could move into the Great Lakes after midnight. Have kept the dry forecast intact for now with min temperatures to range from the middle to upper 30s north-central, to the middle 40s along Lake MI. The longwave trough reaches the western Great Lakes on Thursday, bringing cool air aloft into the region with 8H temperatures in the zero to -4C range. Models continue to focus the bulk of the precipitation to our east along an old cold front stretched from the Gulf Coast to the eastern Great Lakes. Cannot rule out a few instability showers or even a few lake effect showers over the north in the afternoon, but anticipate a large majority of northeast Wisconsin to be dry on Thursday. Max temperatures to range from the upper 40s north-central, to the middle 50s east-central Wisconsin. Models are consistent in taking the longwave trough east to the eastern Great Lakes on Friday, bringing a weak cyclonic flow to Wisconsin. Air mass aloft is still quite cool and with the warm waters over the Great Lakes and a prevailing northwest wind Thursday night into Friday morning, we could continue to see the potential of some lake effect light rain or even mixed rain/snow over far northern Wisconsin. Once again, most of the forecast area will remain dry under a partly cloudy sky. Max temperatures on Friday to be in the 45-50 degree range north, 50-55 degree range south. Forecast becomes a little more uncertain for next weekend as the mean flow turns west-northwest over Wisconsin due to a very weak upper ridge over the Rockies. Weak little systems tend to race through a fast near-zonal flow like this and models tend to struggle timing these little features. Precipitation chances are possible late Friday night/Saturday morning as warmer air aloft pushes into Wisconsin and possibly again Saturday night into Sunday morning with the passage of a weak Pacific system. Have followed the consensus solution for now due to the uncertainty involved with only slight chances pops mentioned over parts of the forecast area. Max temperatures over the weekend should be close to normal with lower 50s north, middle to upper 50s south. && .AVIATION...for 06Z TAF Issuance Issued at 912 PM CDT Sun Oct 16 2016 A band of SHRA/TSRA now developing over MN will move across the area after midnight. Will attempt to highlight the most likely time for TSRA in the 06Z TAFs. Then there will be a break in the precipitation before additional storms are possible tomorrow afternoon, especially across the north. LLWS will also a factor overnight as the LLJ develops eastward across the area. && .GRB WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 AM CDT this morning FOR WIZ022-040- 050. && SHORT TERM.....Kieckbusch LONG TERM......Kallas AVIATION.......Skowronski
Hazardous weather outlook, Oct 17, 4:03 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 403 AM CDT MON OCT 17 2016 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180915- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 403 AM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL IMPACT THE MORNING COMMUTE TO WORK AND SCHOOL FOR LAKESHORE COMMUNITIES IN DOOR, KEWAUNEE AND MANITOWOC COUNTIES. ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A WARM FRONT AND STRONG AREA OF LOW PRESSURE MOVE THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL OVER PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN. A MARGINAL RISK OF SEVERE THUNDERSTORMS EXISTS FOR THE REMAINDER OF NORTHEAST WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. LMZ521-522-541>543-180915- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 403 AM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTH WINDS AND HIGH WAVES WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT ON LAKE MICHIGAN. DENSE MARINE FOG WILL IMPACT NAVIGATION THROUGH THIS EVENING. THUNDERSTORMS ARE POSSIBLE, ESPECIALLY THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE THURSDAY NIGHT. KIECKBUSCH/KALLAS
In the hours before
Special weather statement, Oct 17, 3:23 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 AM CDT MON OCT 17 2016
WIZ073-074-170845-
SOUTHERN OCONTO COUNTY WI-SOUTHERN MARINETTE COUNTY WI-
323 AM CDT MON OCT 17 2016
...STRONG THUNDERSTORMS MOVING INTO FAR NORTHEAST WISCONSIN...
AT 322 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF POUND...OR 12 MILES WEST OF MENOMINEE...MOVING
NORTHEAST AT 50 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARINETTE...MENOMINEE...OCONTO...POUND...PESHTIGO...PORTERFIELD...
BEAVER...HARMONY...COUNTY LINE AND CULLEN.
LAT...LON 4517 8744 4513 8754 4506 8752 4501 8756
4489 8789 4514 8806 4526 8771 4520 8774
4517 8774 4514 8768 4511 8766 4510 8759
4512 8761 4514 8761 4514 8753 4518 8743
4516 8742
TIME...MOT...LOC 0822Z 244DEG 42KT 4506 8786
AKSpecial weather statement, Oct 17, 3:26 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
326 AM CDT MON OCT 17 2016
WIZ011-012-170915-
FLORENCE WI-FOREST WI-
326 AM CDT MON OCT 17 2016
...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST WISCONSIN...
AT 325 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF CRANDON...MOVING NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSFORD...FLORENCE...HOMESTEAD...POPPLE RIVER...LAONA...ARGONNE...
COMMONWEALTH...FENCE...LONG LAKE AND LASALLE FALLS.
LAT...LON 4596 8833 4595 8829 4596 8825 4595 8824
4595 8819 4592 8812 4592 8810 4588 8810
4587 8807 4582 8814 4581 8812 4580 8811
4572 8829 4572 8842 4566 8843 4553 8871
4572 8896 4599 8845 4598 8842 4599 8838
TIME...MOT...LOC 0825Z 231DEG 47KT 4565 8875
AKSpecial weather statement, Oct 17, 4:03 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
403 AM CDT MON OCT 17 2016
WIZ022-170945-
DOOR WI-
403 AM CDT MON OCT 17 2016
...STRONG THUNDERSTORM HEADED TOWARD NORTHERN DOOR COUNTY...
AT 402 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF EPHRAIM...OR 13 MILES EAST OF MENOMINEE...MOVING
NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EPHRAIM...EGG HARBOR...NEWPORT STATE PARK...SISTER BAY...
FISH CREEK...WASHINGTON ISLAND...ROWLEYS BAY...
ROCK ISLAND STATE PARK...ELLISON BAY AND PENINSULA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4533 8681 4526 8689 4499 8732 4505 8738
4512 8737 4517 8744 4521 8742 4525 8734
4522 8728 4522 8721 4533 8710 4534 8702
4541 8698 4541 8694 4542 8694 4540 8693
4541 8688 4540 8684 4543 8683 4543 8681
TIME...MOT...LOC 0902Z 230DEG 47KT 4519 8737
AKThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:23 AM CDT | Special Weather Statement | GRB | Marinette | 22 min |
| Oct 17, 3:26 AM CDT | Special Weather Statement | GRB | Florence, Forest | 49 min |
| Oct 17, 4:03 AM CDT | Special Weather Statement | GRB | Door | 42 min |
| Oct 17, 4:11 AM CDT | Dense Fog Advisory | GRB | Door, Kewaunee, Manitowoc | 6 hr |
| Oct 17, 4:27 AM CDT | Special Marine Warning | GRB | 33 min | |
| Oct 17, 4:35 AM CDT | Marine Dense Fog Advisory | GRB | 23 hr | |
| Oct 17, 4:37 PM CDT | Special Weather Statement | GRB | Langlade, Lincoln | 38 min |
| Oct 17, 5:17 PM CDT | Special Weather Statement | GRB | Forest, Lincoln, Oneida | 43 min |
| Oct 17, 5:45 PM CDT | Special Weather Statement | GRB | Forest, Langlade, Lincoln | 45 min |
| Oct 17, 6:10 PM CDT | Special Weather Statement | GRB | Florence, Forest | 50 min |
| Oct 17, 6:24 PM CDT | Special Weather Statement | GRB | Florence, Forest | 51 min |
| Oct 17, 6:35 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 13 min |
| Oct 17, 6:49 PM CDT | Special Weather Statement | GRB | Oneida | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.